New Jersey, 2016

Winter Weather in New Jersey, December 29, 2016

December 29, 2016 · NWS PHI · 3 events in 3 counties and zones

Low pressure moving from the upper Mississippi Valley to near James Bay redeveloped off the Delmarva peninsula on Thursday Dec 29. 9 inches 4 miles southwest of Wantage (Sussex County NJ).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Low pressure moving from the upper Mississippi Valley to near James Bay redeveloped off the Delmarva peninsula on Thursday Dec 29. Snowfall was occasionally moderate to heavy at times across the the higher terrain of northern NJ and northeast PA during the day on Thursday, while precipitation was in the form of rain just southeast of this area.|Snow amounts ranged from 0.4 inch 2 miles east of Randolph Township (Morris County NJ) to 2.9 inches 4 miles southwest of Wantage (Sussex County NJ).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 29, 6:58 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 29, 6:58 AM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
658 AM EST Thu Dec 29 2016

.SYNOPSIS...
Low pressure moving across Canada will cause a strong cold front to
pass through our region on this afternoon. Low pressure is expected
to develop along the front and it should intensify as it moves
northward across New England tonight and then into Quebec Friday.
High pressure is anticipated to nose into our region from the
southwest for Friday night and Saturday. Another cold front is
expected for New Years Day. Broad low pressure approaching from the
west is forecast to influence our weather during the early part of
the new week with a cold front arriving next Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
650 AM update...Temperatures are quickly rising early this morning
across the area. North and west of the fall line, precipitation is
starting out as snow and sleet. Closer to the I-95 corridor,
temperatures have jumped 5-15F in some spots in less than two
hours and are now mainly above freezing. Therefore, the threat of
freezing rain for the start of the morning commute is very low.
Will continue to run the Special Weather Statement for patchy
freezing rain in some of the colder spots along the I-95 corridor
for the next hour. The hourly forecast grids were updated to
reflect these near term trends and sent just before 6 AM.

Previous Discussion...
Early morning surface analysis shows an area of low pressure just
north of Lake Superior. A cold front extends southward from the low
into the Midwest states. Meanwhile, high pressure had progressed
east of our region into eastern Canada and off the eastern U.S.
coast. The upper trough axis associated with the Great Lakes system
is expected to acquire a neutral tilt this morning and negative tilt
this afternoon as an upper level jet streak digs toward the base of
the trough. Enhanced height falls over the Mid Atlantic region will
result in the development of a secondary low along the system's
triple point this afternoon. The low will rapidly deepen as it moves
toward Cape Cod late in the day.

Overrunning precipitation associated with a strengthening southerly
low-level jet is expected to arrive in our far southwestern zones by
around 5 AM, then overspread the rest of Delmarva, southeastern PA,
and the southern half of NJ by sunrise.

There is a concern for a brief period of freezing rain at the onset
around 530-730 AM in some of the cooler spots (outside of the
cities) along the I-95 corridor and then between 700- 900 AM near or
just south of I-78. Temps are currently in the mid 20s in these
cooler suburban and rural areas but are expected to rise quickly
when the precip starts to move in as strengthening southeasterly
flow mixes out the thermal inversion associated with the very
shallow nocturnal boundary layer. Road temperatures across
northeastern MD, northern Delaware and southern/central NJ are
currently in the upper 20s and lower 30s, so there is a concern for
patchy icing on some of the roads (primarily bridges, overpasses and
secondary roads that are untreated), especially if pavement
temperatures take slightly longer to rise above freezing vs air
temps. Will issue a SPS to highlight the concern since
confidence/coverage of freezing rain is low.

Precipitation will start off this morning as snow (perhaps briefly
mixing in with sleet) north and west of the Fall Line. A transition
to rain is expected from south to north along the I-78 corridor
between 9 and 11 AM and I-80 corridor between 11 AM and 1 PM. Snow
may linger into the early afternoon north of I-80, especially the
southern Poconos. Snowfall totals will have some elevation
dependency with this event with surface temperatures marginally
supportive for accumulating snow in the lower elevations. Storm
total snow of less than 1” are forecast along the PA Turnpike and I-
195 corridors, increasing to 1-2” along the ridges within the Lehigh
Valley counties in PA and northwestern NJ. The highest elevations in
the southern Poconos (Carbon and Monroe) are primed for 2-4” of snow.

Hi-res models show precip quickly tapering off from SW to NE as the
dry slow moves in late this morning and afternoon. PoPs were
adjusted with the 330 AM update to reflect an earlier end time the
precipitation.

Gusty W-NW winds will develop toward sunset late this afternoon
behind the cold front as the pressure gradient tightens between the
rapidly deepening low to our northeast and high pressure building to
our southwest. Wind gusts of 25-30 mph are forecast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Low pressure continues to deepen rapidly to our northeast as it
moves into the Gulf of Maine. The strongest winds are expected to
occur between 6 and 9 PM this evening in concert with rapid pressure
rises. Gusts of 30-40 mph are possible across the area during this
time. Winds gradually weaken late this evening and overnight once
the main surge of post-frontal CAA shifts downstream of the area,
allowing the nocturnal boundary layer to stabilize.

Most of the area should be dry tonight with the exception of
isolated snow showers in the Poconos. Minor snowfall accumulations
are possible in the higher elevations of Carbon and Monroe counties
in PA.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Deep low pressure will be well northeast of the area Friday. A cold
west to northwest flow of cold air will be across the region. Snow
showers will occur across the southern Poconos and northern New
Jersey, mostly north of I-80. Light accumulations and tricky travel
conditions are possible for awhile Friday. High temperatures will
range from the upper 20s/low 30s north to near 40 across Delmarva
and metro Philadelphia.

The last day of 2016 will feature mostly benign weather as high
pressure settles across the region. Temperatures will be within a
few degrees of normal. The fair weather should extend into Sat
evening before an approaching cold front brings some cloudiness and
small chc for showers during the overnight. Overall, the system is
weak, so it shouldn't ruin any outdoor events to any great extent.
Mostly fair weather is expected Sunday with high pressure across the
area.

A wet and unsettled pattern will set up across the area beginning
Sunday night and lasting into Tuesday. A developing h5 trough out
west will create upper ridging across the East. A wave of low
pressure will move up west of the area Mon-Tue and its attached
front will bring a round of rains and warmer temperatures to the
area. Temperatures Monday will probably be 5-8 degrees above normal
and this will be more like 10-12 degrees above normal by Tuesday.
There are lingering issues with the degree of warming. The latest
MEX number have low 60s Tue for PHL while the EC number are more in
the mid 50s. Rainfall could be heavy at times this period too. We
will get more details with regards to this period over the next few
days. We are already keeping the high chc / low likely pops in the
grids for now.

Similar to the cold front in the near/short term parts of the
forecast, the cold front which will cross the area during the middle
of next week will bring temperatures back below seasonal norms. Snow
showers will probably occur across the northern areas again, but
overall the week should end on a mostly dry note.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

VFR currently early this morning with precip still to our west.
Precip moves in between 10 and 12Z at RDG, ABE and I-95 TAF sites,
then 12-14Z farther east toward ACY. SN or IP may briefly mix in
with the RA at the onset from PHL/PNE and points southward. Farther
north at TTN/RDG/ABE, more SN is expected at the onset before
changing over to a RA/SN mix and then RA during the mid to late
morning. It should also be noted that there is a slight chance for
freezing rain outside of the urban terminals (e.g., MIV, TTN, RDG)
around daybreak. Expect both CIGs and VSBYs to quickly lower to MVFR
within 1-2 hours after precip starts and then to IFR between about
15-18Z. Improving conditions are expected from S to N this afternoon
once precip tapers off and winds turn westerly, marking the arrival
of drier air.

Breezy NW winds will develop behind a cold front between 21Z-23Z
with gusts 20-25 kt. The strongest winds are expected between 23-
03Z, when gusts of 30-35 kt are possible. We should lose the gusts
late this evening and overnight.

OUTLOOK...
Fri/Fri night...Mostly VFR with gusty winds. Snow showers N/W.
Sat...Mostly VFR.
Sat night...Restrictions possible.Low chc for rain/snow showers
Sun...Mostly VFR.
Sun night/Monday...Lowering cigs/vsbys Sun night and restrictions
  likely to continue into Mon.

&&

.MARINE...
SE winds increase this morning with the onset of SCA conditions
occurring late this morning and early afternoon. A cold front moves
thru mid to late afternoon. NW gales are expected behind the front
tonight. The strongest winds are expected between about 9 PM and 2
AM when gusts up to 40 kt are possible.

OUTLOOK...
Fri/Fri night...Gales continue on the waters.
Sat...Wind and seas at SCA conditions early, then sub-SCA.
Sat night and Sun morning...SCA conditions possible. Showers
   overnight.
Sun afternoon thru Mon morning...Sub-SCA. Showers overnight.
Mon afternoon thru Mon night...SCA conditions expected.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 4 PM EST this afternoon for
     PAZ054-055.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Warning from 4 PM this afternoon to 4 AM EST Saturday for
     ANZ430-431-450>455.

&&

Synopsis...O'Hara
Near Term...Klein
Short Term...Klein
Long Term...O'Hara
Aviation...Klein/O'Hara
Marine...Klein/O'Hara
Hazardous weather outlook, Dec 29, 4:05 AM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 AM EST THU DEC 29 2016

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ060>062-
070-071-101>106-300915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-DELAWARE-
PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
405 AM EST THU DEC 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

RAIN WILL OVERSPREAD THE AREA TODAY. WHEN THE PRECIPITATION BEGINS,
IT MAY START AS SNOW...SLEET OR LIGHT FREEZING RAIN ACROSS EASTERN
PENNSYLVANIA AND NEW JERSEY. LOCAL SLICK TRAVEL IS POSSIBLE ON ANY
UNTREATED ROADS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ054-055-300915-
CARBON-MONROE-
405 AM EST THU DEC 29 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-300915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
405 AM EST THU DEC 29 2016

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 29, 5:14 AM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
514 AM EST Thu Dec 29 2016

DEZ001-MDZ008-NJZ012-013-015>022-027-PAZ070-071-101-102-104-106-
291300-
New Castle-Cecil-Middlesex-Western Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Southeastern Burlington-Delaware-Philadelphia-
Western Chester-Eastern Chester-Eastern Montgomery-Lower Bucks-
Including the cities of...Wilmington...Elkton...New Brunswick...
Freehold...Trenton...Pennsville...Glassboro...Camden...
Cherry Hill...Moorestown...Mount Holly...Jackson...Millville...
Hammonton...Wharton State Forest...Media...Philadelphia...
Honey Brook...Oxford...West Chester...Kennett Square...
Norristown...Lansdale...Morrisville...Doylestown
514 AM EST Thu Dec 29 2016

...BRIEF FREEZING RAIN POSSIBLE EARLY MORNING IN A FEW SPOTS...

Precipitation will overspread the area from the southwest between
530 AM and 8 AM. Snow or sleet may briefly mix in, especially
across southeastern Pennsylvania and central New Jersey, but the
primary concern is for patchy freezing rain to develop in some of
the colder suburbs and rural spots in far northeastern Maryland,
northern Delaware, southeastern Pennsylvania and southern and
central New Jersey, where temperatures are still in the 20s as of
5 AM. Air temperatures are expected to quickly rise above freezing
within about an hour or so of the start of precipitation, so the
threat of icing will be fleeting.

Travelers should be prepared for potentially icy spots early this
morning, especially on bridges, overpasses and secondary roads
outside of the urban corridor. Reduce speed and allow extra time
to get to your destination this morning.

NJZ008>010-PAZ103-105-291300-
Morris-Hunterdon-Somerset-Western Montgomery-Upper Bucks-
Including the cities of...Morristown...Flemington...Somerville...
Collegeville...Pottstown...Chalfont...Perkasie
514 AM EST Thu Dec 29 2016

...BRIEF FREEZING RAIN POSSIBLE IN A FEW SPOTS MID MORNING...

A light mix of snow and sleet will overspread the Interstate-78
corridor of New Jersey and the portion of eastern Pennsylvania
that are located near the Delaware River between 630 AM and 800
AM. A dusting on snow and sleet may accumulate on untreated
roads, bridges and overpasses with temperatures in the 20s.
Precipitation will then change over to rain across most of the
area between 8 AM and 10 AM as warmer air moves into the region.
However, temperatures may hover near freezing in a few spots
outside of the urban areas around the time of changeover,
resulting in a very brief period of light freezing rain for about
an hour or so.

Travelers should be prepared for a few icy spots during the
morning commute, especially on bridges, overpasses and secondary
roads outside of the urban corridor. Reduce speed and allow extra
time to get to your destination this morning.

JRK
Special weather statement, Dec 29, 6:32 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
632 AM EST Thu Dec 29 2016

NJZ001-007-PAZ060>062-291430-
Sussex-Warren-Berks-Lehigh-Northampton-
Including the cities of...Newton...Washington...Reading...
Allentown...Bethlehem...Easton
632 AM EST Thu Dec 29 2016

...Snow and sleet moving across the Lehigh Valley and Northern New
Jersey...

Snow and sleet will overspread the Lehigh Valley through 7:30
a.m. and then move up across Warren and Sussex counties of New
Jersey by 8:30 a.m. A light coating of snow and sleet will occur.
This will create slippery travel during the morning commute. Take
extra time to reach your destination this morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Morris

When
December 29, 8:00 AM EST to 8:00 PM EST
Where
Morris forecast zone
Reported by
Trained Spotter
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Low pressure moving from the upper Mississippi Valley to near James Bay redeveloped off the Delmarva peninsula on Thursday Dec 29. Snowfall was occasionally moderate to heavy at times across the the higher terrain of northern NJ and northeast PA during the day on Thursday, while precipitation was in the form of rain just southeast of this area.|A snowfall amount of 1.1 inches occurred at Green Pond.

Winter Weather, Sussex

When
December 29, 8:00 AM EST to 8:00 PM EST
Where
Sussex forecast zone
Reported by
Trained Spotter
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Low pressure moving from the upper Mississippi Valley to near James Bay redeveloped off the Delmarva peninsula on Thursday Dec 29. Snowfall was occasionally moderate to heavy at times across the the higher terrain of northern NJ and northeast PA during the day on Thursday, while precipitation was in the form of rain just southeast of this area.|A snowfall amount of 2.9 inches occurred at Wantage.

Winter Weather, Warren

When
December 29, 8:00 AM EST to 8:00 PM EST
Where
Warren forecast zone
Reported by
CoCoRaHS
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Low pressure moving from the upper Mississippi Valley to near James Bay redeveloped off the Delmarva peninsula on Thursday Dec 29. Snowfall was occasionally moderate to heavy at times across the the higher terrain of northern NJ and northeast PA during the day on Thursday, while precipitation was in the form of rain just southeast of this area.|A snowfall amount of 2.7 inches occurred 2 miles east of Blairstown Township.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2016Every state in 2016This day in weather historyWarnings in New Jersey, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666182, 666183, 666184.